Virginia, 2008

Drought in Virginia, August 19 to 31, 2008

August 19 to 31, 2008 · NWS RNK · 10 events in 10 counties and zones

Rainfall was mainly confined to the typical summertime showers and thunderstorms for much of the month of August. Drought conditions in the moderate category at the beginning of the month, worsened to severe by August 19th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Rainfall was mainly confined to the typical summertime showers and thunderstorms for much of the month of August. Drought conditions in the moderate category at the beginning of the month, worsened to severe by August 19th. The effects of the remnants of Tropical Storm Fay toward the end of the month in terms of the long-term drought were significant. Nearly all areas experienced a one category improvement in the September 2nd issuance of the U.S. Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 18, 6:38 PM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 18, 6:38 PM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 PM EDT MON AUG 18 2008

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH TUESDAY. A BACKDOOR
COLD FRONT WILL ENTER THE REGION WEDNESDAY INTO THURSDAY. REMNANTS
OF FAY MAY BRING RAIN TO PARTS OF THE AREA STARTING THIS WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
VERY LITTLE CHANGE IN AIRMASS OF OVERALL WEATHER PATTERN TONIGHT AND
TUESDAY. HEIGHTS AT 500 MB AREA GRADUALLY RISING ALONG WITH 850MB
TEMPERATURES. KEPT PATCHY FOG IN THE GREENBRIER RIVER VALLEY LATE
TONIGHT. SLIGHTLY RAISED MAXIMUM TEMPERATURES FOR TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL CONTINUE TO BE IN CONTROL OF OUR WEATHER PATTERN
HEADING INTO WEDNESDAY. A BACKDOOR COLD FRONT WILL TRY TO SLIP INTO
THE REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT...BUT NOT
ANTICIPATING MUCH ACTIVITY WITH IT. WE WILL NEED TO WATCH LATE
WEDNESDAY NIGHT INTO EARLY THURSDAY FOR SOME LIGHT EASTERN FLOW
OVERRUNNING TO BEGIN ACROSS NC AND NEIGHBORING PARTS OF VA AS AS THE
CENTER OF THE SURFACE HIGH SHIFTS EAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THERE IS NOTABLE UNCERTAINTY FOR THIS SEGMENT OF THE FORECAST. JUST
WHICH DIRECTION AND AT WHAT SPEED THE REMNANTS OF T.S. FAY MOVE GIVEN
THE INFLUENCE OF THE UPPER RIDGE IS THE QUESTION. WILL BE GOING WITH
A SOLUTION THAT BRINGS THE SYSTEM NORTH INTO WESTERN NORTH CAROLINA
ON SATURDAY MORNING. THE FORECAST WILL REFLECT GRADUALLY INCREASING
CHANCES OF PRECIPITATION AND CLOUD COVER. WILL FAVOR HIGHS A LITTLE
LOWER THAN THE MOS GUIDANCE AND LOWS AND LITTLE MILDER AS THAT
SOLUTION KEEPS THE REMNANTS OF RAY SOUTH AND WEST OF THE REGION.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
ISOLATED CONVECTION ALONG THE HIGHER TERRAIN OF NORTHWEST NORTH
CAROLINA WILL DIMINISH QUICKLY WITH LOSS OF HEATING. HIGH PRESSURE
WILL REMAIN IN CONTROL THROUGH TUESDAY. VFR CONDITIONS EXPECTED
TONIGHT EXCEPT FOR MVFR CONDITIONS AT DAN/LYH/BLF IN FOG AFTER
06Z. MID CLOUDS KEPT VISIBILITY UP THIS MORNING AT LWB. HOWEVER
FOR TONIGHT...LWB WILL BE CLEAR WITH CALM WINDS AND LOWER TO LIFR
CONDITIONS IN FOG AROUND 08-13Z. MORNING FOG WILL LIFT QUICKLY
TUESDAY...LEAVING VFR CONDITIONS.

A PERSISTENT FORECAST OF OVERNIGHT RIVER VALLEY FOG GENERALLY
MVFR/IFR AND VFR CUMULUS IN THE AFTERNOON CONTINUES THROUGH
WEDNESDAY NIGHT. THURSDAY AND FRIDAY...TROPICAL STORM FAY WILL BE
INFLUENCING OUR WEATHER WITH AN INCREASING AND LOWERING CLOUDS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/KK
Hazardous weather outlook, Aug 18, 2:56 AM EST, 21 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EDT MON AUG 18 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-190800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
356 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Tazewell

When
August 19, 12:00 AM EST to August 31, 11:59 PM EST
Where
Tazewell forecast zone
Reported by
Other Federal Agency
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Severe drought conditions crept into the extreme southern areas of the county for the latter half of the month.

Drought, Bland

When
August 19, 12:00 AM EST to August 31, 11:59 PM EST
Where
Bland forecast zone
Reported by
Other Federal Agency
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Severe drought conditions crept into the extreme southern areas of the county for the latter half of the month.

Drought, Pulaski

When
August 19, 12:00 AM EST to August 31, 11:59 PM EST
Where
Pulaski forecast zone
Reported by
Other Federal Agency
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Severe drought conditions returned to the southern two-thirds of the county for the latter half of the month.

Drought, Montgomery

When
August 19, 12:00 AM EST to August 31, 11:59 PM EST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Severe drought conditions returned to the southern half of the county for the latter half of the month.

Drought, Roanoke

When
August 19, 12:00 AM EST to August 31, 11:59 PM EST
Where
Roanoke forecast zone
Reported by
Other Federal Agency
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Severe drought conditions returned to the extreme southern portion of the county for the latter half of the month.

Drought, Bedford

When
August 19, 12:00 AM EST to August 31, 11:59 PM EST
Where
Bedford forecast zone
Reported by
Other Federal Agency
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Severe drought conditions returned to the southern one third of the county for the latter half of the month.

Drought, Campbell

When
August 19, 12:00 AM EST to August 31, 11:59 PM EST
Where
Campbell forecast zone
Reported by
Other Federal Agency
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Severe drought conditions returned to the county for the latter half of the month.

Drought, Appomattox

When
August 19, 12:00 AM EST to August 31, 11:59 PM EST
Where
Appomattox forecast zone
Reported by
Other Federal Agency
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Severe drought conditions returned to most of the county for the latter half of the month.

Drought, Buckingham

When
August 19, 12:00 AM EST to August 31, 11:59 PM EST
Where
Buckingham forecast zone
Reported by
Other Federal Agency
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Severe drought conditions returned to extreme southern tip of county for the latter half of the month.

Drought, Charlotte

When
August 19, 12:00 AM EST to August 31, 11:59 PM EST
Where
Charlotte forecast zone
Reported by
Other Federal Agency
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Severe drought conditions returned to the county for the latter half of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132356, 132357, 132358, 132359, 132360, 132362, 132363, 132364, 132366, 132367.